| Catalog Number |
MFR180612 |
| Medical Device Problem Codes |
Stretched (1601); Positioning Problem (3009)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
01/14/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported, via a healthcare professional, that a micrusframe18 6mm x 12.2cm (mfr180612/ 30751838) was used for an endovascular embolization procedure to treat a ruptured aneurysm of the left posterior communicating artery.It was disclosed that ¿the vessel leading up to the aneurysm neck was very dysplastic (almost balloon like).¿ during the procedure, the user reported difficulty positioning the coil and coil -unraveling/stretched during placement.The physician then cut the proximal portion of the microcatheter (excelsior sl-10 microcatheter; stryker) and removed the coil and the separated portion of the microcatheter by deploying a micro-snare.The physician then deployed a micrusframe 10 5mm x 9.7cm successfully along with subsequent microvention coils to a satisfactory result.The procedure was successfully completed and was not delayed due to the reported event.No clinical consequences occurred.No device fragments were generated from the event.No other medical intervention was required.It was further noted, ¿after the case the physician noted that he didn't feel that the coil was at fault for the stretching, and it was due to ¿over-manipulation¿ by him in trying to get it deployed with the dysplasticity of the vessels.¿ the event was reported as such, ¿physician was coiling a left posterior communicating artery aneurysm that had a small rupture the night before.The vessel leading up to the aneurysm neck was very dysplastic.The physician was attempting to deploy the first coil; a micrusframe 18 6mm x 12.2cm with an sl-10 microcatheter.During the deployment of the coil, the physician had significant microcatheter instability due to the dysplastic vessel at the neck (almost balloon like).This resulted in an inability to deploy the full coil after multiple attempts.The physician then noticed the coil had stretched and would need to be removed.A micro-snare was deployed, and the sl-10 was cut on the proximal portion.The micro-snare successfully removed the coil and the distal end of the sl-10.The physician then deployed a micrusframe 10 5mm x 9.7cm successfully along with subsequent microvention coils to a satisfactory result.After the case the physician noted that he didn't feel that the coil was at fault for the stretching, and it was due to "over-manipulation" by him in trying to get it deployed with the dysplasticity of the vessels.Was surgery delayed due to the reported event? no.Action taken when event occurred? as described in event details, a micro-snare was deployed to successfully remove the coil and the procedure was continued and completed successfully.Was procedure successfully completed? yes.Were fragments generated? no.Patient status/ outcome / consequences? no.Patient consequence description/was there a clinical outcome experienced by the patient (infection, inflammation, etc.)? no clinical consequences occurred.Was other medical intervention (e.G.X-rays, additional procedures, prescriptions, otc, revision) required: no.¿ no further information is available.
Additional Manufacturer Narrative
Product complaint #(b)(4).Information regarding patient weight, height, medical history, race, and ethnicity was not reported.Section d2b ¿ procode: krd/hcg.Section h3 - the device is available to be returned for evaluation and testing.However, it has not been received to date.If the device returns, a device investigation will be performed.The complaint was submitted with procedural images, which are pending further analysis.Difficulty positioning the coil and coil -unraveling/stretched during placement are known potential complications associated with the micrusframe coil.Difficulty positioning the coil in the target site suggests there is evidence of a product malfunction, as the device failed to meet its performance specification or otherwise performed as intended, yet the potential that it could cause or contribute to a death or serious injury, or another significant adverse event, is remote.However, coil -unraveling/stretched during placement can result in premature detachment, separation, protrusion or herniation into parent vessel, which could result in non-target site embolization, ischemia or infarct.In this case, the event required the physician to cut the proximal portion of the microcatheter and removed the coil and microcatheter fragment by deploying a micro-snare.There are clinical and procedural factors, including aneurysm characteristics (i.E., ¿dysplastic vessel at the neck¿), device interaction, and operator technique, that may have contributed to the reported event, rather than the design or manufacture of the device.Nevertheless, since the alleged device deficiency required an additional surgical intervention (i.E., use of a micro-snare) to preclude patient harm, this event does meet us fda reporting criteria under 21 cfr 803 with a classification of ¿serious injury.¿ the file will be re-reviewed if additional information is received at a later date.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.This report is being submitted pursuant to the provisions of 21 cfr, part 803 (and/or part 4, as applicable).This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by cerenovus, or its employees that the report constitutes an admission that the product, cerenovus, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
Additional Manufacturer Narrative
Product complaint #(b)(4).Complaint conclusion: it was reported, via a healthcare professional, that a micrusframe18 6mm x 12.2cm (mfr180612/ 30751838) was used for an endovascular embolization procedure to treat a ruptured aneurysm of the left posterior communicating artery.It was disclosed that ¿the vessel leading up to the aneurysm neck was very dysplastic (almost balloon like).¿ during the procedure, the user reported difficulty positioning the coil and coil -unraveling/stretched during placement.The physician then cut the proximal portion of the microcatheter (excelsior sl-10 microcatheter; stryker) and removed the coil and the separated portion of the microcatheter by deploying a micro-snare.The physician then deployed a micrusframe 10 5mm x 9.7cm successfully along with subsequent microvention coils to a satisfactory result.The procedure was successfully completed and was not delayed due to the reported event.No clinical consequences occurred.No device fragments were generated from the event.No other medical intervention was required.It was further noted, ¿after the case the physician noted that he didn't feel that the coil was at fault for the stretching, and it was due to ¿over-manipulation¿ by him in trying to get it deployed with the dysplasticity of the vessels.¿ the event was reported as such, ¿physician was coiling a left posterior communicating artery aneurysm that had a small rupture the night before.The vessel leading up to the aneurysm neck was very dysplastic.The physician was attempting to deploy the first coil; a micrusframe 18 6mm x 12.2cm with an sl-10 microcatheter.During the deployment of the coil, the physician had significant microcatheter instability due to the dysplastic vessel at the neck (almost balloon like).This resulted in an inability to deploy the full coil after multiple attempts.The physician then noticed the coil had stretched and would need to be removed.A micro-snare was deployed, and the sl-10 was cut on the proximal portion.The micro-snare successfully removed the coil and the distal end of the sl-10.The physician then deployed a micrusframe 10 5mm x 9.7cm successfully along with subsequent microvention coils to a satisfactory result.After the case the physician noted that he didn't feel that the coil was at fault for the stretching, and it was due to "over-manipulation" by him in trying to get it deployed with the dysplasticity of the vessels.Two procedural images were received and the review by cerenovus sr.Medical affairs director and the results are shown below: ¿there is a very clear description of what happened during the case, further illustrated with two images provided that show the coil protruding into the dysplastic segment and unraveling/unwinding/stretching in the proximal portion.The description of the bail-out maneuvers performed is clear and seems like the most logical approach by the physician.The reason for the coil failure is adequately supported by the physician description, since these types of anatomical situations are known and may indeed lead to such an event.¿ the device was returned to j&j medtech for further evaluation.A non-sterile micrusframe18 6mm x 12.2cm was received contained in the decontamination pouch.Upon receiving the device, a visual inspection was performed, and it was noted that the micrusframe was returned inside of the proximal portion of the sl-10 (non-j&j) as reported in the event.Microscopical inspection was performed, and the coil was noted to be severely stretched and no longer attached to the resistance heating.Positioning difficulty is a known potential issue associated with the use of the device.The instructions for use (ifu) provide proper handling instructions for the device to prevent such issues from occurring.According to the risk documentation, the inability to fit the coil into the aneurysm is a potential failure mode that can occur during microcoil placement and can result in the coil being advanced and withdrawn repeatedly to obtain desired shape and configuration in the aneurism, which may have resulted in the coil stretching.Stretching can occur during procedure handling where force may have been inadvertently applied.Based on this, the issue regarding positioning difficulty was confirmed.Coil stretching is a known potential issue associated with the use of this device.The instructions for use (ifu) provide proper handling instructions for the device to prevent such issues from occurring.There is no indication that the issue reported is a result of a defect inherently related to the device.A manufacturing record evaluation was performed for the finished device 30751838 number, and no non-conformances related to the malfunction were identified.As part of the j&j medtech quality process, all devices are manufactured, inspected, and released to approved specifications.Therefore, no capa activity is required.It should be noted that multiple factors could cause product failure.The instructions for use (ifu) does contain the following recommendations: ¿ do not fasten the rhv valve too tightly around the introducer sheath since excessive pressure may cause damage to the introducer sheath and/or the microcoil as it is advanced into the infusion microcatheter.Additionally, if the introducer tip and microcatheter hub are misaligned, damage may occur to the microcoil as it passes through this transition.As part of the post market surveillance program, information from this complaint is trended to identify statistical signals for consideration of further correction action.Since there was no evidence to suggest the event was related to a manufacturing or design issue, no corrective actions will be taken at this time.A supplemental report will be submitted if new facts arise which materially alter information submitted in a previous mdr report.